Thyroid UK
85,659 members100,590 posts

Hypothyroid help

have been on thyroxine for 6months now! 100mcg.

First of all, my pharmacy keeps changing the branding... do you find this affects symptoms etc. I've noticed there's one that seems to be slightly less effective despite it being the same dosage?! Placebo.... or perhaps difference in drug.,.?

Secondly, I still feel tired occasionally throughout the day and I definitely would feel it if I were to exercise. Normal day I'm fine but there seems to be a very fine line between exhausting myself and having a later bedtime:time of beginning to feel tired! If I have a normal day I find I go to bed very late now ... whereas I'd usually crash at around 8pm - this has drammaticaly changed to 11:30ish pm. Does this mean my dosage is too high...? Or is it likely to be other things like stress (I'm a student...).

First test:

TSH 7.3 (0.35-5.00)

T4 10 (9.0 -19.00)

My most recent levels were:

TSH 0.17 (0.35 -5.00)

T4 17.5 (9.00-19.0)

Final question....

I did gain weight however it was minimal...(I'm a fussy eater so this isn't too surprising as I rarely eat enough calories compared to what I do) But since taking my thyroxine - I've gained a huge appetite! Is this normal? And I eat (almost) excessively now! If my dosage was too high would I start to lose weight? (Currently about right for my height age etc so was just a concern/ curiosity)

Thanks!!!

15 Replies
oldestnewest

Your pharmacy is wrong to keep changing makes of levo and your right to insist on whichever brand suits you best because they all have different fillers and you coukd be allergic to a filler especially if you get hayfever any that use Acacia powder would cause trouble

7 likes
Reply

Different brands will affect you, even though they are supposed to be identical in effect. I found that, Mercury Pharma Levo barely worked at all for me. Teva made me itch. You can insist on one brand from your pharmacy.

The crashing of energy levels is very normal with thyroid problems - one can go from feeling pretty good, and subsequently doing too much, then feeling exhausted. 'Pace yourself' is very important.

5 likes
Reply

Get your vitamin D, folate, ferritin and B12 tested. Common to be too low and this stops thyroid hormones working well.

Always get actual results and ranges

Do you have high thyroid antibodies? If high this is diagnosis of autoimmune thyroid disease also called Hashimoto's

About 90% of all hypothyroidism in Uk is due to Hashimoto's

Low vitamins especially common with Hashimoto's

For full evaluation you need TSH, FT4, FT3, TT4, TPO and TG antibodies, plus vitamin D, folate, ferritin and B12 tested

If you can't get full thyroid and vitamin testing from GP

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH and most consistent results

6 likes
Reply

The reason they change the branding, is because it is cheaper. Each brand is different in quality, even though it should not be. I was told that many years ago by a respected Endo. She was also the one that introduced me to the T3 medication which is the one medication they are trying to stop because of cost and not by the crappy excuses they give.

Each brand is different and It can affect your thyroid levels and how you feel.

I can never remember the names of the companies, but the original Gold Shield (not sure of the new name) are the best but evidently expensive??

I always go to Boots and they are consistent, I have to say even with the T3.

Take care :)

1 like
Reply

It was Eltroxin. Was bought up by Mercury Pharma and then stopped manufacture

1 like
Reply

Ah Eltroxin.....those were the days....Eltroxin and T3 made me human again. then a human took them both away..........

4 likes
Reply

Research article showing that brands are not the same

academic.oup.com/jcem/artic...

4 likes
Reply

I agree with all the advise you’ve been given here. It’s a long process to get the right level of hormones for you, but changing brand does not help. Find the brand you like & insist they give you this one. If you can’t find a pharmacy that will do this then ask your doctor to name the brand on the prescription. I have the brand named, BUT still check they’ve given you the right one before leaving the pharmacy.

1 like
Reply

Firstly welcome. In regards to the pharmacy changing brands. Yes, it can make a difference as they are all compounded differently with different fillers. I used to have to cut one of my tablets in half and it would crumble whereas another brand would be really hard. That means it will dissolve in your stomach quicker or slower depending on the compound.

Looking at your results, you are overmedicated and could probably drop to 75mcgs. The fT4 of 19 is just on the edge of what would make me feel unwell. I'm good around 15. And 0.19 TSH is pushing hyper. The feeling hungry is one of my indications I'm on too much. I also get mild shakes, insomnia and anxiety.

As regards different brands you could ask your pharmacy to try to give you one brand. I don't know where you live but they should be able to do that if you explain your reasons.

As regards the fact you are possibly now on too much, you need to go back and tell your GP. Mine is very good and has always adjusted accordion.

1 like
Reply

Impossible to say Cjjjj is over medicated without testing FT3 and all vitamins

If she has low vitamins, this can often give hyper type symptoms

3 likes
Reply

I disagree. Results look fine as far as they go. Without free T3 it's hard to say. For most people, free t4 needs to be in the top quarter of the range (>16.5) or even just over range in order to convert sufficient T3. If you have symptoms of overmedication like fine hand tremors and insomnia, the dose could be too high for you. You could try reducing by 25mcg every other day. TSH is not really relevant once you are on meds as it is not a thyroid hormone and being on meds seems to "confuse" the pituitary gland.

3 likes
Reply

My Pharmacist was also giving different brands, and were mainly TEVA. After finding an old packet of 50mcg of Levothyroxine which were supplied by Mercury, I decided to research where Mercury have gone. Firstly, TEVA made me itch all the time, and really depressed, it also made me feel really ill. The new formula TEVA has an ingredient in it called MICROCRYSTALLINE CELLULOSE, and this ingredient caused all of those symptoms, and more. Mercury does not have that ingredient.

Mercury Pharmaceuticals were brought out by a company called AMCo Pharmaceuticals, and they were brought out by Concordia international. You can still get Mercury Levothyroxine from them, which is called ELTROXIN. I now only take ELTROXIN, and all my itching, and depression has gone.

I hope this has been helpful to you all.

1 like
Reply

You can actually get Mercury Pharma brand too

It may or may not be same as new Eltroxin

Some on here have switched from Mercury Pharma back to Eltroxin and found it not the same

Loads of people have reported issues with Teva. Which is odd as it’s only lactose free one. Often seems ineffective or equivalent to smaller dose. Has made some really ill

2 likes
Reply

Changing brands makes a huge difference to me- I feel so much better when I am on eltroxin ( Mercury pharma)-so do not let anyone tell that there is no difference.

Reply

So agree TEVA made me so ill.

Reply

You may also like...